EconPapers    
Economics at your fingertips  
 

The choice of the number of varieties: Justifying simple mechanisms

Chi Leung Wong

Journal of Mathematical Economics, 2014, vol. 54, issue C, 7-21

Abstract: We study a mechanism designer’s trade-off between the complexity level and optimality level of a mechanism. While our techniques apply to a much larger class of mechanism design problems, we focus on the quality differentiation model of Mussa and Rosen (1978), restricting the monopolist to menus with at most a finite number n of varieties. We prove that (i) the marginal benefit of adding one more variety is diminishing in n; (ii) the loss from restricting the number of varieties is of order no more than 1/n2; (iii) the marginal benefit of adding one more variety is of order no more than 1/n3; and (iv) offering only two varieties can lead to more than two-thirds of the potential profit from the second best offering. Our analysis suggests that the monopolist would probably offer only a small number of varieties in the menu.

Keywords: Mechanism design; Nonlinear pricing; Short menu (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406814001049
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:54:y:2014:i:c:p:7-21

DOI: 10.1016/j.jmateco.2014.08.002

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:mateco:v:54:y:2014:i:c:p:7-21